Hail, Campbell
- When
- July 21, 3:58 PM MST
- Where
- Campbell County, 5.51 mi SSE of Gillette
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -105.462
A severe thunderstorm developed southeast of Gillette and produced hail quarter size and larger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed southeast of Gillette and produced hail quarter size and larger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 12:28 PM MST, 3 hours 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
128 PM MDT Sat Jul 21 2018
.DISCUSSION...(This Evening Through Saturday)
Issued at 125 PM MDT Sat Jul 21 2018
19z surface analysis had low over eastern MT with cold front into
northwest WY and boundary into eastern WY. Ahead of low,
sustained southeasterly winds have pushed dew points to 65-70F -
IA humidity levels continue. 0.5km 1-minute visible imagery shows
moist tongue well with well-defined cumulus field. Agitated
CU/TCU over far northwest SD and northeast WY. MLCAPE at 2-3KJ/kg+,
but MLCIN 50-150J/kg particularly on the SD plains. Hard to pick
out a distinct wave on the water vapour matinee, but it shows
copious amounts of monsoonal moisture over the CWA wrapping around
upper ridge centered over CO/NM. 0-6km bulk shear marginal for
organized storms now, but it slowly increases by evening to
15-20m/s as cap erodes. Expect at least isolated T+ coverage later
this afternoon with large hail possible for supercells and severe
wind gusts in other convection. Precipitable waters peak at
150-200% of normal with supercell motions over the Flash Flood
Watch areas as low as 5-10kts by evening, so torrential rain
possibility remains. Activity will shift east/northeast tonight
with lows near guidance.
Sunday, upper trough currently over southwest Canada zips across
south central Canada pushing cold front through the CWA as it
flattens upper level ridge. 850mb winds behind front 20-30kts with
modest cold air advection - windy spots will be seen. Much drier
air behind the front will suppress thunderstorms chances behind it
Sunday afternoon, but moderate instability/shear forecast ahead
of the front with marginal threat for large hail/damaging winds
east of the Black Hills. Temperatures will be near guidance. Enjoy
a nice respite Sunday night.
Next week, upper ridge remains flat as it slowly moves west. West-
northwest flow aloft will become northwest as a series of
disturbances moves through. Looks seasonal first part of the week
with cooler than normal temperatures for the second half.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1105 AM MDT Sat Jul 21 2018
Lingering MVFR/IFR cigs over the southern Black Hills should lift
through the early afternoon. Isolated TSRA will develop over
northeastern WY/southwestern SD and the Black Hills beginning
20-21z, then gradually increase in coverage while moving west to
east across the area this evening into the overnight. Localized
MVFR/IFR vsbys are possible with any TSRA, and stronger storms
could produce hail and wind gusts over 40 kt. Activity will shift
over the SD plains by 06z. Outside of TSRA, VFR conditions are
expected.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 6 PM MDT this evening through late
tonight for SDZ024>030-041-042-072-074.
WY...Flash Flood Watch through late tonight for WYZ057.
&&
DISCUSSION...Helgeson
AVIATION...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 656 AM MDT Sat Jul 21 2018 SDZ024>030-041-042-072-074-WYZ057-221300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Wyoming Black Hills- 656 AM MDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, with scattered storms expected this evening. Some thunderstorms could become severe. Additionally, heavy rain on top of already saturated soils could cause flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-031-043-044-073-WYZ054>056-058-071-221300- Harding-Perkins-Butte-Northern Meade Co Plains- Pennington Co Plains-Jackson-Bennett-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 656 AM MDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, with scattered storms expected this evening. Some thunderstorms could become severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-046-047-049-221300- Ziebach-Haakon-Mellette-Todd-Tripp- 656 AM MDT Sat Jul 21 2018 /756 AM CDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, with scattered storms expected this evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
315 PM MDT SAT JUL 21 2018
WYZ054-212200-
Northern Campbell WY-
315 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 400 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Weston, or 16 miles north of Gillette, moving east
at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4456 10551 4463 10533 4470 10509 4441 10508
4440 10508 4440 10542 4443 10551
TIME...MOT...LOC 2115Z 261DEG 17KT 4451 10543
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
408 PM MDT SAT JUL 21 2018
SDZ024-025-072-212245-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
408 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brownsville, or 7 miles southeast of Lead, moving southeast at 15
mph.
Pea to half inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Southern Sturgis, Lead, Deadwood, Galena, Brownsville, Apple Springs
and Roubaix Lake.
This Includes Interstate 90 in South Dakota between Mile Markers 34
and 38.
LAT...LON 4430 10382 4443 10372 4437 10339 4414 10361
4414 10363
TIME...MOT...LOC 2208Z 301DEG 14KT 4429 10366
EaganSpecial Weather Statement National Weather Service Rapid City SD 412 PM MDT SAT JUL 21 2018 WYZ054-055-212245- Northern Campbell WY-Southern Campbell WY- 412 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 445 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Gillette, moving east at 20 mph. Up to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Gillette. This Includes Interstate 90 in Wyoming between Mile Markers 109 and 125. LAT...LON 4416 10582 4430 10580 4431 10550 4408 10553 TIME...MOT...LOC 2211Z 275DEG 16KT 4422 10569 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL LEAD 44.35N 103.76W
07/21/2018 E0.25 INCH LAWRENCE SD TRAINED SPOTTER
A LOT OF PEA SIZED HAIL
&&
KDSSpecial Weather Statement
National Weather Service Rapid City SD
443 PM MDT SAT JUL 21 2018
WYZ054-055-212330-
Northern Campbell WY-Southern Campbell WY-
443 PM MDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 530 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Gillette, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gillette, Rozet and Camplex Event Facility.
This Includes Interstate 90 in Wyoming between Mile Markers 122 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Wyoming.
LAT...LON 4430 10558 4434 10509 4425 10508 4396 10519
4413 10564
TIME...MOT...LOC 2242Z 281DEG 20KT 4420 10544
EaganSpecial Weather Statement National Weather Service Rapid City SD 452 PM MDT SAT JUL 21 2018 SDZ024-025-072-212330- Northern Black Hills SD-Northern Foot Hills SD- Sturgis/Piedmont Foot Hills SD- 452 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 530 PM MDT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over Brownsville, or 6 miles southeast of Lead, moving southeast at 10 mph. Pea to half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brownsville, Galena and Roubaix Lake. A severe thunderstorm watch remains in effect until 1100 PM MDT for west central South Dakota. LAT...LON 4428 10381 4438 10363 4431 10343 4414 10367 TIME...MOT...LOC 2252Z 307DEG 9KT 4429 10367 Eagan
The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765809, 765810, 765812.